Pennsylvania, 2020

Flood in Pennsylvania, April 1 to 30, 2020

April 1 to 30, 2020 · NWS CLE · 1 event in 1 county or zone

Lake Erie broke another record high monthly mean in April 2020. 08 feet in 1985.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Lake Erie broke another record high monthly mean in April 2020. April average water levels reached 574.31 feet, which was above the long term record of 574.08 feet in 1985. The lake levels peaked at 574.40 feet on the 8th and 11th. For the month the lake averaged 32 inches above its monthly long term average, and 9 inches above the previous year’s level. The net basin supply for the month was well below average due to below average precipitation and runoff, however contributions from the record high Lakes St. Clair, and Lakes Michigan-Huron. There were lakeshore flood events on April 13 in Erie Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 31, 8:50 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 31, 8:50 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
950 PM EDT Tue Mar 31 2020

.SYNOPSIS...
A trough will persist over our area through Wednesday
morning as a low moves northeastward from the Southeast United
States to the Atlantic Ocean. High pressure then builds from the
west and north later Wednesday through Thursday. This high pressure
ridge remains in control through most of Saturday as the ridge moves
eastward. A weak cold front should drift eastward through northern
Ohio and northwest Pennsylvania late Saturday into Sunday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Isolated to scattered rain showers continue over the region late
this evening as low pressure over the SE CONUS propagates
eastward. A residual trough over the area associated with this
surface low allows for showers to continue but coverage is very
sparse. Will maintain the 20-30 PoP over the region. Cloud cover
and dew points in the mid to upper 30s will keep temperatures
from falling too much overnight.

Previous Discussion...
Multiple shortwave troughs traverse our CWA from the west and
northwest through tonight as a mid- to upper-level low meanders in
vicinity of New England. At the surface, a trough persists over the
eastern Great Lakes and our CWA as a deepening low tracks from the
Southeast United States to Atlantic waters just east of Cape
Hatteras. Abundant cloud cover, including a stratocumulus cloud
deck, persists over our CWA. Occasional light rain is possible,
especially late this evening through the predawn hours of tomorrow
morning. During this period, nocturnal cooling should allow the
stratocumulus deck to expand and become more efficient at producing
light rain via the collision coalescence process or perhaps the
seeder-feeder process given the expectation of passing mid- and
upper-level cloud cover. A few wet snowflakes may mix with the rain,
but no snow accumulation is expected. Any measurable rainfall
amounts should be a few hundredths of an inch at most. Patchy mixing
fog could develop where light rain manages to be more persistent.
Northwest PA and far-northeast OH appear to be the preferred area
for fog formation. Low temperatures should reach the mid to upper
30's around daybreak Wednesday.

Northwesterly flow aloft resides over our CWA Wednesday and
Wednesday night as the aforementioned low begins to move away from
New England and a mid- to upper-level high pressure ridge builds
from the west. At the surface, the trough lingers over our CWA
Wednesday morning and will be followed by high pressure building
from the north and west later Wednesday and Wednesday night.
This building high will allow our skies to clear gradually.
Spotty light rain showers or drizzle may continue through late
Wednesday morning with no measurable rainfall expected.
Otherwise, fair weather will occur. Any patchy fog should
disappear by late Wednesday morning as diurnal warming occurs.
Wednesday afternoon highs are forecast to reach the mid 40's to
lower 50's, with the coolest readings along and near the
lakeshore due to an onshore flow off cool Lake Erie. Wednesday
night low temperatures should dip into the upper 20's to mid
30's, with the coolest readings expected in interior northwest
PA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A slow warming trend will take place through the end of the
week. A ridge and surface high pressure will slowly shift across
the region during this time. With the nigh situated to our
north, the warmup will be gradual with the northerly flow. By
Saturday that ridge will begin to break down with shortwave
energy from the northern Rockies making its way to the upper
Great Lakes. Will see winds veer to the south-southeast and
temperatures warm into the mid 60s inland. The shore will still
be susceptible to a lake breeze.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The ridge breaks down for Saturday night with a weakening cold
front approaching from the west. Have straddled precipitation
chances between Saturday night and Sunday, but it will likely
fall on just one of those periods and be scattered. High
pressure, passing just north of the area, is in place for
Monday. Again, the northerly flow will keep it cooler near the
lake, but there will not be much of an airmass change so we will
keep 60s inland Sunday and Monday. A touch warmer on Tuesday as
the high shifts east. Precip chances on Monday into Tuesday
somewhat uncertain as guidance is indicating some degree of
shortwave energy topping the ridge that is centered on the Ohio
Valley.

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
Cloud cover over the region this evening will persist through
the overnight as the airspace remains on the northwest side of
low pressure. Ceilings are going to vary from VFR to IFR across
the area through the overnight, greatly dependent on any rain
showers that find any terminals. Several terminals have popped
up to VFR with the TAFs this evening as the low clouds have
eroded a bit, but expecting them to fill back in as low-level
moisture remains trapped over the region. High pressure builds
in from the north on Wednesday and dry air quickly entering the
region should scour out the ceilings and allow for the terminals
to improve to VFR by Wednesday afternoon. Some sites may attempt
to hang onto ceilings through the end of the TAF period. Winds
through the period will be generally out of the north.

.OUTLOOK...Non-VFR possible in scattered rain showers Saturday
through Sunday.

&&

.MARINE...
Light northerly flow will be predominate through Friday as high
pressure from the western Great Lakes to the eastern lakes. Winds
may pick up some late Tuesday night/early Wednesday enough to make
the central and eastern nearshore waters choppy. Over the weekend a
weakening cold front will cross the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka/Sefcovic
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Sefcovic
MARINE...Oudeman
Hazardous weather outlook, Mar 31, 2:25 AM EST, 21 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
325 AM EDT Tue Mar 31 2020

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-010730-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
325 AM EDT Tue Mar 31 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-010730-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
325 AM EDT Tue Mar 31 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Erie

When
April 1, 12:00 AM EST to April 30, 11:00 PM EST
Where
Erie County, 2.76 mi NNW of Stateline to 1.62 mi NNW of Erie
Cause
Heavy Rain
Property damage
$200,000
Reported by
Park/Forest Service
Coordinates
42.267, -79.769

Record lake levels continued to lead to flooding along lakeshore locations from North East to just west of Presque Isle. Beach erosion, flooded marinas, and a few flooded local roads was ongoing throughout April. With strong gales, wind-fueled waves crashed over Presque Isle State Park and impacted the City of Erie businesses and marinas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889195.